Virginia, 2011Flash Flood in Virginia, March 10, 2011
March 10, 2011 · NWS RNK · 1 event in 1 county or zone
Low pressure developed along a cold front across the Tennessee valley and moved across West Virginia and Virginia. A substantial fetch of moisture developed off the Atlantic Ocean and helped to allow showers and thunderstorms that formed to be efficient rain producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed along a cold front across the Tennessee valley and moved across West Virginia and Virginia. A substantial fetch of moisture developed off the Atlantic Ocean and helped to allow showers and thunderstorms that formed to be efficient rain producers. One such cluster of storms moved across the area of Botetourt, Rockbridge and Amherst County region of Virginia. The resultant rainfall caused flash flooding along Back Creek. The flood waters prompted closure of Route 64, Lithia Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 10, 12:22 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 10, 12:22 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EST THU MAR 10 2011
.SYNOPSIS...
COLD FRONT OVER THE EASTERN OHIO AND TENNESSEE VALLEYS WILL MOVE
ACROSS THE APPALACHIAN MOUNTAINS TODAY. A BAND OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND SOME OF THIS RAIN
WILL BE LOCALLY HEAVY. COLD NORTHWEST WINDS WILL DEVELOP BEHIND
THE FRONT THIS EVENING WITH ANY LINGERING MOISTURE CHANGING TO
SNOW SHOWERS IN THE MOUNTAINS. CLEARING WILL TAKE PLACE FRIDAY
WITH MAINLY DRY WEATHER SATURDAY. A CLIPPER TYPE SYSTEM WILL MOVE
THROUGH THE GREAT LAKES SATURDAY...ITS ASSOCIATED COLD FRONT
PASSING THROUGH THE MID ATLANTIC REGION SATURDAY NIGHT. ANY
MOISTURE WITH THIS FRONT WILL BE MAINLY CONFINED TO THE MOUNTAINS.
&&
.NEAR TERM /THROUGH TONIGHT/...
A DEVELOPING SURFACE WAVE OVER THE TENN VALLEY WILL TRACK NORTH AND
ALONG THE FRONT THROUGH THIS AFTERNOON. RAIN/DRIZZLE AHEAD OF THE
FRONT WILL GET PUSHED TO THE NORTHEAST WITH CONVECTIVE SHOWERS
MOVING IN ACROSS THE MOUNTAINS EARLY THIS AFTERNOON. THE UPPER LEVEL
TROUGH OVER THE OHIO VALLEY IS EXPECTED TO DEEPEN AND BECOME A
CLOSED LOW LATER THIS AFTERNOON. AS THIS SYSTEM MATURES...LOW LEVEL
FLOW WILL INCREASE MOISTURE TRANSPORT INTO THE REGION. WITH THE AREA
RICH IN MOISTURE AND CONVECTION BECOMES MORE ORGANIZED...HEAVY RAIN
AND DAMAGING WINDS COULD ACCOMPANY STORMS THIS AFTERNOON...ESPECIALLY
IN THE PIEDMONT. VERTICAL SHEAR ALSO FAVORABLE FOR A ISOLATED
TORNADOES TO FORM ACROSS SOUTHSIDE VA. THE LATEST LOCAL MODELS
SUGGESTING SEVERE/HEAVY RAIN THREAT WILL EXIT THE PIEDMONT NO LATER
THAN 700 PM THIS EVENING.
ALSO LATER THIS AFTERNOON/EVENING AND AS THE SURFACE LOW TRACKS
NORTH OF THE AREA...COLD AIR WILL RUSH INTO THE MOUNTAINS. MODELS
INDICATING COLD AIR TO FIRST COME INTO SOUTHWESTERN VIRGINIA
(BLF) THEN SOUTHEASTERN WEST VIRGINA (LWB) AN HOUR OR SO LATER.
TEMPERATURES WILL DROP QUICKLY WITH CRASHING THICKNESSES. RAIN
SHOWERS EXPECT TO TURN OVER TO SNOW SHOWERS PRIOR TO RUSH HOUR
ACROSS THESE TWO REGIONS. ACCUMULATIONS ON ELEVATED SURFACE LIKELY
A COULD CREATE A RUSH HOUR MESS. THE DEFORMATION ZONE WILL REMAIN
OVER THE MOUNTAINS INTO TONIGHT WITH ACCUMULATING SNOW ALONG RNK
WESTERN COUNTIES. SEE WSW FOR MORE DETAILS.
PREVIOUS DISCUSSION...MYRIAD OF WEATHER ISSUES TO DEAL WITH
TODAY. SOUTHEAST WIND IS PRODUCING SOME LOCALLY DENSE FOG ALONG
THE BLUE RIDGE FROM FLOYD/PATRICK SOUTHWEST INTO THE NC
MTNS...INCLUDING I-77 BETWEEN MM4 AND MM7. FLOOD WATCH CONTINUES
FOR THE ENTIRE CWA...BUT NOW FOCUSING ON BAND OF HEAVY RAIN TO BE
ASSOCIATED WITH THE FRONTAL PASSAGE. SEVERE WEATHER THREAT EXISTS
OVER SOUTHSIDE VA AND THE PIEDMONT OF NC WHERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT TAPS THE DEEPER MOISTURE
EAST OF THE BLUE RIDGE THIS AFTERNOON. AND...AN ACCUMULATING SNOW
IS EXPECTED IN THE MOUNTAINS OF WV...FAR WRN VA...AND NC WHERE THE
RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE THROUGH THE
OVERNIGHT TONIGHT.
VIGOROUS UPPER LEVEL TROF IS PROGGED TO CROSS THE FCST AREA
TODAY...A WAVE OF LOW PRESSURE DEVELOPING OVERHEAD AS THE FRONT
CROSSES THE CWA. THE FRONT IS FCST TO REACH BLUEFIELD AND BOONE
BETWEEN 11AM AND 2PM TODAY...THEN PASS EAST OF THE MTNS INTO THE
ERN CWA BETWEEN 2PM-5PM. DO NOT THINK WE ARE OUT OF THE WOODS JUST
YET FOR HEAVY RAINFALL AND POTENTIAL FLOODING PER THINKING THAT
BAND OF SHRA/TSRA WILL STRENGTHEN AS THE FRONT TAPS THE HIGHER
DEWPOINT AIRMASS EAST OF THE MTNS. POTENTIAL EXISTS FOR THE FRONT
TO ALSO SLOW DOWN AS A WAVE OF LOW PRESSURE DEVELOPS ALONG THE
FRONT...RESULTING IN TRAINING OF HEAVY SHOWERS OVER THE ERN CWA
THIS AFTERNOON. ADDITIONAL CAVEAT WILL BE THE A SEVERE WEATHER
THREAT. HIGH SHEARED ENVIRONMENT...CAPES INCREASING TO NEAR 500
OVER THE PIEDMONT...AND VIGOROUS LIFT ASSOCIATED WITH THE UPPER
TROF WILL PROMOTE DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY. THIS SEVERE THREAT WILL PRIMARILY BE BETWEEN 2-5PM...OR
UNTIL THE FRONT EXITS THE CWA.
CRASHING THICKNESSES ON THE BACK SIDE OF THE FRONT THIS AFTERNOON
WILL RESULT IN RAPID CHANGE OVER FROM RAIN-SNOW IN THE MTNS OF
WV...THE MOUNTAIN EMPIRE OF VA...AND THE NC MTNS. DEFORMATION ZONE
ON THE BACK SIDE OF THE UPPER TROF IS PROGGED TO LINGER OVER THE
MOUNTAINS THROUGH TONIGHT AND WITH 85H TEMPS DROPPING TO NEAR M8
DEG C...SURFACE TEMPS WILL PLUMMET INTO THE UPPER 20S. AS
SUCH...SNOW WILL EASILY ACCUMULATE WITH AMOUNTS OF 1-2 INCHES IN
THE VALLEYS TO AS MUCH AS 5 INCHES IN THE HIGHER ELEVATIONS.
WINTER WEATHER ADVISORIES HAVE BEEN POSTED.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER CONTINUES THROUGH THE SHORT TERM PERIOD. FOR
FRIDAY...UPSLOPE SNOW MACHINE CONTINUES ALONG THE WESTERN
SLOPES...BUT DIMINISHING THROUGH THE DAY AS MOISTURE DEPTH BECOMES
MORE SHALLOW WITH RIDGING BUILDING IN. BIGGEST CHANGE TO THE
FORECAST WAS TO RAMP UP WINDS WITH BUFKIT FORECAST SOUNDINGS
INDICATING GOOD MOMENTUM TRANSFER OF STRONG LOW LEVEL WINDS. A FEW
SPOTS ALONG THE HIGHER RIDGES WILL LIKELY EXCEED WIND ADVISORY
LEVELS. OTHERWISE...LOWERED TEMPS IN THE MOUNTAINS WITH STRONG CAA.
MODELS AGREE WEAK SFC SHORTWAVE RIDGE WILL COVER THE FORECAST AREA
FRIDAY NIGHT...BUT WITH 850MB WINDS STILL PROJECTED TO BE 30-40KTS
TRIED TO SHOW A VALLEY/RIDGE SPLIT IN LOW TEMPS WITH COOLER THAN
GUIDANCE VALUES FORECAST IN THE VALLEYS AND ABV GUIDANCE IN ALONG
THE RIDGES.
THE NEXT SYSTEM TO MONITOR IS ANOTHER NORTHERN STREAM SYSTEM THAT
THE NAM AND GFS STRENGTHEN AND PUSH INTO THE EASTERN OHIO VALLEY BY
SATURDAY EVENING. HOWEVER...THE ECMWF FORECASTING ONLY A WEAK OPEN
WAVE THROUGH WITH NO PRECIP. FOR NOW...CONTINUED FORECAST
CONSISTENCY WITH SMALL POPS ALONG THE WESTERN SLOPES OF SE WV LATE
SATURDAY AND SATURDAY NIGHT.
WITH A DEEP WEST FLOW BACKING SOME IN THE LOWER LEVELS...APPEARS A
GOOD DOWNSLOPING EVENT WILL TAKE PLACE WHICH SHOULD PUSH TEMPS
TOWARD THE MUCH WARMER GFS MOS GUIDANCE. ALSO INCREASED WINDS ON
SATURDAY WITH EVEN THE WEAKEST ECMWF BRINGING A 35KT 850MB WESTERLY
WIND.
LIGHT UPSLOPE PRECIP LINGERS SATURDAY NIGHT WITH THE 03Z SREF
INDICATING A SMALL CHANCE OF MEASURABLE SNOW IN WESTERN GREENBRIER
COUNTY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AFTER THE FRONTAL PASSAGE SATURDAY NIGHT...TEMPERATURES WILL FALL
INTO THE LOWER 30S EARLY SUNDAY MORNING ACROSS SOUTHEAST WEST
VIRGINIA...PARTICULARLY GREENBRIER COUNTY... CAUSING RAINFALL TO
CHANGE OVER TO SNOW FOR A FEW HOURS AROUND SUNRISE.
MONDAY BRINGS A CHILLY AND WET WEATHER PATTERN ACROSS OUR AREA AS
HIGH PRESSURE BUILDS IN FROM UPPER NEW ENGLAND DOWN THE EAST SIDE
OF THE APPALACHIANS...WHILE ANOTHER LOW PRESSURE SYSTEM MOVES
EASTWARD ACROSS THE SOUTHEAST STATES. THIS SYSTEM WILL SEND GULF
MOISTURE NORTHWARD INTO OUR REGION...WITH SHOWERS DEVELOPING IN
THE COOL AIR WEDGED AGAINST THE HIGHER RIDGE LINES IN THE WESTERN
EDGE OF OUR REGION. AS THIS LOW PRESSURE SYSTEM REMAINS WELL TO
OUR SOUTH... MOISTURE FLOW INTO OUR REGION WILL REMAIN
LIMITED...AND AT THIS TIME WILL BE EXPECTING LESS THAN A HALF INCH
OF PRECIPITATION WITH THIS SYSTEM. SNOW WILL AGAIN BE POSSIBLE
EARLY TUESDAY MORNING ACROSS SOUTHEAST WEST VIRGINIA AND THE
ALLEGHANY HIGHLANDS OF VIRGINIA AS LOW TEMPERATURES ACROSS THOSE
AREAS APPROACH THE FREEZING MARK.
AS THIS SYSTEM PUSHES OFF SHORE ON TUESDAY EVENING...PRECIPITATION
WILL COME TO AN END ACROSS OUR AREA...LEAVING HIGH PRESSURE TO OUR
EAST AS THE DOMINATING WEATHER FEATURE. TEMPERATURES WILL REBOUND
WEDNESDAY AS CLOUDS DECREASE DURING THE MORNING...AND AS WINDS
BECOME MORE SOUTHERLY...BRINGING WARMER AIR INTO OUR AREA.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
WIDESPREAD IFR CONDITIONS WILL CONTINUE UNTIL PASSAGE OF COLD
FRONT LATER THIS AFTERNOON. 40 KT LLJ AHEAD OF THE FRONT WILL ALSO
RESULT IN SOME LOW LEVEL WIND SHEAR UNTIL FROPA.
THE COLD FRONT WILL ARRIVE BY MID AFTERNOON...MOVING THROUGH BLF/LWB
BETWEEN 1PM AND 3PM...AND THEN THROUGH ROA/LYH/DAN BETWEEN 4PM
AND 7PM. PERIOD OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL
OCCUR FOR SEVERAL HOURS PRIOR AND ACCOMPANY THE FRONTAL PASSAGE.
POTENTIAL FOR SEVERE STORMS EXIST AFTER 2PM EAST OF A LYH-DAN
LINE...THE THREAT ENDING WITH THE FRONTAL PASSAGE.
WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL
PASSAGE. GUSTY WEST TO NORTHWEST WINDS WILL THEN PERSIST TONIGHT
AND INTO THE DAY FRIDAY. AN ACCUMULATING MOUNTAIN SNOW IS LIKELY
TONIGHT DUE TO LINGERING MOISTURE IN THE MOUNTAINS. THIS WILL
LIKELY IMPACT BLF AND LWB. THE SNOW MAY BE MODERATE TO HEAVY AT
TIMES.
THE MOUNTAIN SNOW WILL GRADUALLY TAPER TO FLURRIES FRIDAY WITH
CLEARING TAKING PLACE EAST OF THE MOUNTAINS. VFR IS EXPECTED AT
ALL TAF SITES FRIDAY NIGHT INTO SATURDAY. ANOTHER FRONTAL PASSAGE
MAY BRING MVFR CONDS AND PRECIPITATION TO THE MOUNTAINS SAT NIGHT
INTO SUNDAY...WITH LITTLE OR NO RESTRICTIONS EAST OF THE BLUE RIDGE.
&&
.HYDROLOGY...
RAIN AMOUNTS THUS FAR HAVE RANGED FROM ABOUT A HALF INCH TO AS
MUCH AS 2.00 INCHES...BUT EVEN THE HEAVY AMOUNTS HAVE OCCURRED
OVER A LONG DURATION ALLOWING FOR A MODEST RUNOFF.
FOR TODAY...CONCERN IS FOR TRAINING OF HEAVY SHOWERS AND POTENTIAL
THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE AROUND MID-
DAY. UNTIL THE FRONT CROSSES THE AREA...WILL MAINTAIN THE FLOOD
WATCH. STILL NOT OUT OF THE QUESTION TO GENERATE ANOTHER HALF INCH
TO AS MUCH AS 2.00 INCHES PENDING DEVELOPMENT OF THESE FRONTAL SHOWERS.
FLOOD WARNINGS WILL CONTINUE FOR THE LOWER ROANOKE RIVER AT
RANDOLPH AND THE DAN RIVER FROM DANVILLE DOWNSTREAM TO SOUTH
BOSTON...AND FOR THE JAMES RIVER. QUIDANCE SUGGESTS THAT FLOODING
WILL NOT BE AS SEVERE AS ORIGIALLY FORECAST...BUT UNTIL WE SEE
JUST HOW MUCH RAIN WE GET FROM THE FRONTAL SHOWERS/THUDERSTORMS
THIS AFTERNOON...HESITANT TO CANCEL ANY OF THE WARNINGS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
FRIDAY FOR VAZ007-010.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
FRIDAY FOR VAZ009-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>006-018>020.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
FRIDAY FOR NCZ001-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>045.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
FRIDAY FOR WVZ042-043-045.
&&
SYNOPSIS...PM/RCS
NEAR TERM...PM/RCS
SHORT TERM...PH
LONG TERM...NF
AVIATION...PM/RCS
HYDROLOGY...Hazardous weather outlook, Mar 10, 2:06 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EST THU MAR 10 2011
NCZ002>004-019-020-VAZ011>014-016>018-032-WVZ044-111915-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GILES-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-PATRICK-MONROE-
206 PM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-022>024-033>035-111915-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-
206 PM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
NCZ005-006-VAZ043>047-058-059-111915-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
206 PM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
VAZ007-010-WVZ042-043-045-111915-
TAZEWELL-BLAND-MERCER-SUMMERS-GREENBRIER-
206 PM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ009-015-111915-
ASHE-WATAUGA-SMYTH-GRAYSON-
206 PM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WINTER WEATHER ADVISORY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Mar 10, 1:09 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EST THU MAR 10 2011
VAZ014-017-018-022-101915-
CRAIG VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
109 PM EST THU MAR 10 2011
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...
AT 107 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ELLISTON AROUND 115 PM...ELLISTON-LAFAYETTE
AROUND 120 PM...GLENVAR AROUND 125 PM...CATAWBA AROUND 130 PM AND
ROANOKE AIRPORT AROUND 135 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3743 8006 3742 8007 3733 7986 3731 7985
3696 8042 3712 8053 3715 8051 3716 8054
3747 8015
AMSSpecial weather statement, Mar 10, 1:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EST THU MAR 10 2011
NCZ005-006-VAZ034-043>045-058-102000-
BEDFORD VA-CAMPBELL VA-CASWELL NC-HALIFAX VA-HENRY VA-PITTSYLVANIA
VA-ROCKINGHAM NC-
156 PM EST THU MAR 10 2011
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...CASWELL...
HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 150 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF EDEN TO JERICHO...MOVING NORTH AT 60 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR BETHEL AROUND 200 PM...DANVILLE AROUND 210
PM...CALLANDS AROUND 215 PM...AJAX AROUND 230 PM...HUDDLESTON AROUND
245 PM AND GOODE AROUND 300 PM.
LAT...LON 3749 7938 3720 7885 3624 7927 3652 7978
JJ
Special weather statement, Mar 10, 1:57 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EST THU MAR 10 2011
VAZ022>024-033>035-101945-
AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA-
ROCKBRIDGE VA-
157 PM EST THU MAR 10 2011
...A STRONG SHOWERS WILL AFFECT AMHERST...BEDFORD...BOTETOURT...
FRANKLIN...ROANOKE AND ROCKBRIDGE COUNTIES...
AT 155 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE...
MOVING NORTHEAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS A BRIEF
PERIOD OF HEAVY RAIN OR SLEET.
THIS STORM WILL BE NEAR SPRINGWOOD AROUND 215 PM AND LEXINGTON CITY
AROUND 230 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3756 7917 3712 7994 3740 8009 3778 7972
3776 7969 3777 7967 3785 7961 3787 7963
3794 7956
AMSLocal storm report, Mar 10, 2:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 1 S ROANOKE AIRPORT 37.32N 79.98W
03/10/2011 CITY OF ROANOKE VA EMERGENCY MNGR
PART OF ROOF AND DECK BLOWN DOWN AT THE HIGHLAND FARMS
APARTMENTS
&&
EVENT NUMBER RNK1100067
16Local storm report, Mar 10, 2:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 2 NW ROANOKE 37.30N 79.98W
03/10/2011 CITY OF ROANOKE VA EMERGENCY MNGR
ROANOKE CITY MANAGER REPORTS SEVERAL TREES BLOWN DOWN
ACROSS NORTHWEST ROANOKE.
&&
EVENT NUMBER RNK1100068
16Special weather statement, Mar 10, 2:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST THU MAR 10 2011
VAZ024-034-035-045>047-058-059-102045-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-HALIFAX VA-ROCKBRIDGE VA-
247 PM EST THU MAR 10 2011
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL...CHARLOTTE...HALIFAX AND ROCKBRIDGE
COUNTIES...
AT 242 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF BEDFORD CITY TO 6 MILES EAST OF BROOKNEAL...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR MIKE AROUND 245 PM...SNOWDEN AROUND 300
PM...ALTO AROUND 315 PM AND VESUVIUS AROUND 330 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3735 7845 3733 7851 3737 7859 3726 7867
3720 7868 3715 7855 3691 7873 3735 7953
3806 7945 3789 7915 3782 7916 3770 7898
3755 7889 3754 7884 3764 7881 3764 7872
3776 7862 3777 7850 3780 7849 3769 7824
AMSFlash Flood, Botetourt
- When
- March 10, 3:30 PM EST to 8:17 PM EST
- Where
- Botetourt County, 0.43 mi SW of Lithia to 0.81 mi S of Lithia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.476, -79.756
Heavy rain prompted flash flooding along Back Creek. The resultant water prompted the subsequent closure of Route 64, Lithia Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294204.